Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
August 21, 2000
Question from Budapest, Hungary:
My son has had type 1 diabetes for three years. He has been on the insulin pump for a month. Periodically, around midnight, he has is high, not caused food and hypo. I think, his basal is good, why isn't the high every night? When his sugar level is high, I give him a 1 unit bolus to compensate, but it can take two hours or more to return to normal. His dinner isn't rich in protein, he wasn't hypo, and the pump works well. Any ideas about the cause?
Intermittent nocturnal hyperglycemia suggests either some catheter problems — placement, clogging, kinking — so I wonder if this happens only on the second or third night of the infusion set. If this is the case, you will only have to change the sets more frequently. Sometimes you can use an alternative site and see if this also is helpful. If this happens only on the first night, perhaps there is some air in the infusion line that is not recognized — so that for several hours you think you are infusing insulin but actually are infusing air — and so the rise in glucose levels.
An alternative, if not an insulin delivery problem, is that some types of foods just require more insulin. If this only happens after pizza or pasta, your son just needs more insulin, or perhaps a square wave of insulin at bedtime instead of the usual basal values. Here again you will need to be a detective to try to determine what is the common element of intermittent nocturnal highs.
Lastly, if you are having problems correcting when high blood sugar is recognized, perhaps using Humalog or Novolog as your insulin will work since both these analogs work faster than other human insulin preparations. Talk to your diabetes team. If you are already using analog insulins, you just need a higher dose/higher correcting factor.